Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 37, NWS Tallahassee, FL

March 30, 1997Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 1997, 12:56 PM EST for Grady County, Thomas County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1997, 12:56 PM EST (17:56 UTC)
Expired
Mar 30, 1997, 1:45 PM EST
In force
49 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 301756 RRA
SVRTLH
GAC131-275-301845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1256 PM EST SUN MAR 30 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  145 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST GEORGIA
 
   ...SOUTHEASTERN GRADY COUNTY...THOMAS COUNTY
 
AT 1255 PM EST WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM IN
SOUTHEAST GRADY MOVING TO THE EAST NORTHEAST AT 30 MPH. THIS STORM WILL
MOVE INTO THOMAS COUNTY BY 115 PM. THIS STORM WILL LIKELY PRODUCE LARGE
HAIL.
 
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 50 KNOTS OR GREATER...
VERY ROUGH SEAS AND LIGHTNING.  YOUR BEST COURSE OF ACTION
IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN WATER...
STAY BELOW DECK AND AWAY FROM UNGROUNDED METAL OBJECTS. MAKE SURE
YOU AND ALL YOUR CREW ARE WEARING FLOTATION DEVICES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 9:48 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 30, 9:48 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EST SUN MAR 30 1997

KEVX 88-D QUIETER THIS MORNING THAN LAST...KTLH 88-D DOWN WITH ESA ON
THE JOB. SATL IMAGERY SHOWS LOW/MID LVL CLDS OVER CWA THINNING ATTM.
SHUD ALLOW CWA TO REACH FCST HI'S. ALSO NOTED ON SATL IMGERY WERE
SEVERAL OUTFLOW BDRYS MOVG EWD ACROSS AL. TLH SOUNDING RATHER UNSTABLE
THIS MORNING...MODIFIED SOUNDING YIELDED CAPE OVR 2100 J/KG. WITH WBZ
AROUND 10KFT AND FZL NEAR 11.5KFT STRONGER TSTMS THAT DVLP THIS AFTRN
MAY SPIT OUT SOME HAIL AGAIN...JUST WAITING FOR TRIGGER. WITH STALLED
BDRY ACROSS CNTRL AL/CNTRL GA MAY HAVE TO WAIT FOR CLD FNT TO ARRIVE
TONITE.

#13

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:19 PM ESTSevere Thunderstorm WarningTAEBrooks26 min
Mar 30, 12:27 PM ESTSevere Thunderstorm WarningTAELowndes33 min
Mar 30, 6:04 PM ESTSevere Thunderstorm WarningTAEDecatur41 min
Mar 30, 6:07 PM ESTSevere Thunderstorm WarningTAEGrady53 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.